Back to all discussions

Is my preventative med working

Hi I hope someone can help just at a bit of a loss really! I really appreciate it. I’m early 20s male, always had headaches but they have got progressively worse and Diagnosed chronic migraine last year, started on Candesartan late last year been six months nearly . MRI came back fine, anomaly behind eye but not serious and migraine gene in fam.Prior had daily headache with only 1-2 migraine free. Don’t get sick with it and feels tension, one day bed bound. While being on candeartan the daily cycle appears broken but can’t be sure. On 12mf at night. I feel like headaches contribute to bad moods, anxiety. Anyway) noticed lately the Bad days have got worse with anxiety and I’ve picked up on triggers like walking especially against wind , and putting anything on my head like a headset for example triggers. I feel foggy too. Now I take Rizatriptan for migraines but I don’t want to have to take painkillers every time I leave the house especially if I’m seeing friends / family. Hate it. Sleep isn’t great anyway but now waking up in middle of night with head pain too.

  1. Hi ,

    Thank you for sharing your journey with us. I'm sorry things are so difficult right now. Let me see what information I can give you that may be useful.

    It's not uncommon for image studies and blood work to come back normal. Migraine is considered a diagnosis of exclusion meaning, there is no blood or image test to diagnose it. We get an accurate diagnosis after the doctor gives us a complete exam, goes over our symptoms and discussing our medical history. Being diagnosed with chronic migraine can be overwhelming. Don't lose hope - there are over 100 medications, supplements, devices and complementary therapies that can be used to treat migraine disease.

    Rizatriptan is a medication to stop a migraine attack, not prevent them. The thing is triptans, along with other acute migraine medications, as well as pain relievers (whether they are over-the-counter or prescription) are to be taken no more than two to three days a week. If we take more, we can increase our risk of rebound headache (also called medication adaptation headache or medication overuse headache) which will make our migraine attacks more difficult to treat and we can end up in a daily cycle of pain that too is hard to break. Along these same lines, pain medications are the typically not the best option for migraine as they mask the pain, they don't stop the attack. Here is information on this: https://migraine.com/headache-types/medication-overuse-rebound.

    You're not alone in having wind trigger an attack, I've experienced this myself. Triggers vary from person to person and interrupted sleeping patterns can be a strong migraine attack for some, it is for me! One of the best ways to identify our triggers along with attack patterns is to keep a detailed migraine diary. Here is information on how to start you off: https://migraine.com/blog/keeping-migraine-diary-basics/.

    Speaking of sleep issues, as I mentioned above, sleeping problems can trigger nasty migraine attacks. Something to consider is having a conversation with your doctor about having a sleep study. We do have another site on sleep issues I can share here; https://sleep-disorders.net/?_sp=b6b23302-90ea-48c1-9a38-f6cb2307345f.1617296960619.

    I'll stop for now as I gave you a lot of information!! Will you let me know what you think. You're not alone in this - we're here for you!
    Nancy Harris Bonk, Patient Advocate/Moderator


    1. I’ve been on these Candesartan since November 2020. Started at 4mg then titrates to 8mg then 16mg but that got too much due to BP side effects so I’ve adjusted to the 12mg. Almost six months and bad days seem to be getting worse. But I did stop it for a time and try Pizotifen and that caused massive rebounds so they must be doing something. Hard to tell tho. Sure I’ll
      Do that on rizatroptan or just stick to ibuprofen (usually find 400-600mg does well) I agree on side effects aha.


      Do you know if chronic migraines will be a part of life now? What is your experience / best ways to cope. And should I see a doctor again if it has been six months and my triggers seem to be increasing considering I can’t adjust my BP dose with Candesartan. Thanks again

    2. ,
      Migraine is thought to be a genetic neurological disease we manage, no cure at this time I'm sorry to say. The thing is many people go back and forth from episodic - 14 or fewer attacks a month to chronic - 15 or more attacks a month. So chronic migraine may not be forever.

      If you aren't seeing a reduction in attack frequency and severity, definitely get into seeing your doctor again. Something to focus on in the meantime is to stay hydrated, don't' skip meals, maintain a regular sleeping schedule and try to reduce the stressors as much as possible.

      Give keeping a diary a shot - what can it hurt?!
      Keep me posted, Nancy Harris Bonk, Patient Advocate/Moderator

  2. Hi: It sounds like your preventative is not working. I also was prescribed candesartan and took it for several years before the new CGRP blockers (Aimovig, et al.) came out. Those are specifically designed for migraine prevention, while candesartan is not. One of things that suck about migraines (for me) is the amount of patient advocacy I've had to do for myself. I've had to go back to the doctor and say it's not working or change doctors when they don't listen. Since medical science still doesn't know what causes migraines, it can be difficult to find effective treatments. There are a bunch of good suggestions on this site of things to try, but your doctor should try you on something new. Aimovig has been okay for me - it's definitely cut down on the frequency and severity of my migraines. And, there are a bunch more abortive migraine medications (medications that you take when you're getting an attack) to try as well. Also, migraines create a lot of anxiety - they do in me, because you never know when they're going to hit or where you'll be when they do. I don't know if you already know what your triggers are - those are things that can set off my migraines (not cause them) - mine are alcohol, too much caffeine, sugar, gluten and too much or too little sleep. This website is a great source for support and information. I hope you find a preventative that works.

    1. I’ve booked in for Review and bloods for drug may try another prevtmstive and who knows. At a loss but trying not to give up. Thanks

    2. Good luck. We're here for you! <3 -Melissa, migraine.com team

  3. Just an update - and in turn asking for more advice.


    My headaches are getting worse and it’s now become daily again. I can’t titration any further with Candesartan due to low blood pressure side effects. Im also annoyed that I should have been given bloods and kidney tests and only now I am going to get them , after six months of taking this drug. Depending on that, we will see what happens.


    Doctor also advised against me taking ibuprofen for pain days, as it interacts negatively with Candesartan. Again, I was unaware. Anyway, I’m now being told Paracetamol. As I also had a negative impact with Rozatriptan. I said I’d like a face to face which doctor booked.


    We are considering either referring me back to Neurology, trying Amitriptyline or Topiramate as well as Candesartan. Wonder if any one had ant experience of these drugs? And for pain days doctor is going to discuss how we move forward. All dependent on blood , full kidney and thyroid tests which I am glad are happening. Just feel like it’s all effort on me at this point even if this doctor was very through . Any personal insight would be much appreciated, thank you guys

    1. yeah I have seen a more through doctor this week face to face too which helped. Im now trying to lower caffeine intake and I am going to give Topiramate 25mg a go. But keep taking Candesartan. Also prescribed some Almotriptan. Trying to keep crossed. You are right it is a journey, thank you for your reply anyway

    2. I have taken amitriptyline and topiramate. I’m still on topiramate. These drugs have different actions. I don’t want to type them again so, the first is an antidepressant, the second an anticonvulsant (seizure med). Since they don’t really understand the action of the disease, they use several different classes of drugs. Most medicines have some kind of side effect. All those listed are CYA(cover your ass). If you’ve ever noticed, almost every drug, prescription or OTC, have “headache” for a side effect. All you can do is try what your doc orders. If you can’t tolerate it there are many many others. Good luck.

or create an account to reply.